The numbers are startling: one in six American adults has taken a psychiatric drug. This is the finding from a study reported in JAMA Internal Medicine (online, Dec. 12, 2016). The researchers reviewed data from 2013 on medical expenditures. Extrapolating from their calculations, we estimate that over 40 million Americans are likely taking psychiatric drugs.
Antidepressants, Anti-Anxiety Agents & Sleeping Pills Top the List:
They found that 12 percent of the people in the government survey took an antidepressant such as sertraline (Zoloft), citalopram (Celexa), trazodone (Desyrel), escitalopram (Lexapro), duloxetine (Cymbalta) or fluoxetine (Prozac). Approximately 8 percent relied on medication to treat anxiety or insomnia. Alprazolam (Xanax), zolpidem (Ambien) and clonazepam (Klonopin) were most frequently prescribed for those problems.
One of the Authors Comments:
We spoke directly with the lead author, Thomas J. Moore, about the significance of this study:
“I have safety concern that 84% reported long-term use. The problem is that 8 of the 10 most widely used drugs either have warnings about withdrawal symptoms, are DEA Schedule IV, or both. Both patients and physicians need to periodically re-evaluate the continued need for psychiatric drugs. In addition, patients need to understand that in many cases stopping the drug may seem to make the problem come back. But in fact it could be withdrawal or rebound symptoms that will resolve with awareness and careful tapering of the dose when quitting.
“As the study notes, I have previously studied zolpidem/Ambien and found that a majority of use did not comply with safety recommendations, including using only for short periods of time.”
Psychiatric Drugs Can Trigger Withdrawal Symptoms:
When anti-anxiety agents were first introduced, prescribers did not realize that such drugs could cause withdrawal symptoms. If patients complained of anxiety, panic, agitation, disorientation, insomnia, faulty memory, depression, muscle twitching, dizziness, headache, irritability, digestive upset, inability to concentrate or tremor, they were told that their underlying mental problems were returning. In other words, you were anxious before taking Valium or Xanax. The drugs worked great to control your symptoms. Now you have stopped the drugs and your symptoms have returned.
What doctors did not appreciate for years was that stopping a benzodiazepine-type drug could trigger all those symptoms regardless of any underlying psychological problems.
Victoria in California shared this experience:
“I am off Klonopin after taking it for 30 years. The anxiety rebound I handle with meditation; however the physical symptoms are horrible. With a doctor’s assistance I tapered off for one year until off the medication. I have bloating in my stomach and what people in England call a Benzo Belly, though I am at my perfect weight.
“I am writing to let people know it is possible to be free of Benzos. I must tell myself that this will not last forever and right now I am very calm. Taking this medication for many years when older can cause serious fall risks and dementia. I have numerous physical symptoms which can be researched online but do not want to dwell on them.”
Anthony in Santa Fe, New Mexico, writes:
“I was prescribed a low dose of Klonopin for anxiety and insomnia. My physician never warned me about dependence. I was probably on this drug for 18 months. Long story short, the side effects of benzos mirror the problems for which they were prescribed so there is a tendency for physicians to up the dosage.
“I resisted that (fortunately) but with time my side effects were so uncomfortable that I was barely able to function. I educated myself and learned that benzo addiction is extremely common in a certain percentage of patients. Some can get off the drug by weaning themselves with decreasing doses over a period of a month or two. Others, such as myself, are much less fortunate.
“The weaning only made me more and more miserable until one day I just quit cold turkey. The next 6 months were pretty much a living hell and I wasn’t finally free of the withdrawal symptoms for two years. I am still far from right. In England this drug is virtually never prescribed for longer than two weeks. In the US it’s as if nobody has a clue about how dangerous prescribing these drugs is.”
As with benzodiazepines, most clinicians never imagined that people could become dependent upon their antidepressant medication. There was very little written about the need for gradual withdrawal. We now know that people who suddenly stop taking a medication like duloxetine, paroxetine, sertraline or escitalopram can experience some very uncomfortable symptoms:
Symptoms Linked to Stopping Antidepressants Suddenly:
- Anxiety, irritability, hostility
- Dizziness, disorientation
- Brain “zaps” or feelings like electric shocks in the brain
- Hand shaking, tremor, nerve tingling
- Fatigue, lack of energy
Hopeful in Indiana:
“Getting off of Cymbalta was the hardest physical thing I’ve ever done in my life. Many doctors don’t realize how difficult it is or that you have to taper – mine did not.
“I found A LOT of help online — my withdrawals were so difficult, I’m not sure I would have survived if I had not found all the online resources and other people’s stories of how difficult getting off of it was and the techniques they used. What I did, safely and carefully, was actually open the capsules and count the beads in order to taper down. (Cold turkey is horrible and was simply not doable for me!) This counting of the beads was detailed in many places online.
“I went down VERY slowly and this greatly minimized the horrors of cold turkey. I think I took 3 solid months to go off of it completely- a LONG time. Even then, I had bad side effects and my brain didn’t heal completely for 9 months — I had bad memory problems, extreme difficulty with logical thinking, exhaustion, physical aches, and more. BUT I DID get better finally; it was just a very long, painful journey.”
DCWriter shared this:
“Years ago I stopped taking Zoloft. That was before the medical profession recognized the horrible withdrawal problems (some still don’t, or downplay it). Tapering was not even suggested.
“I thought I was going crazy. Every time I moved my head I had an ‘electrical zap’ throughout my skull, plus other problems. Even though today I could probably benefit from an antidepressant, I refuse to go on them because they are hell to get off of. Docs don’t seem to understand my reluctance. They haven’t had the pleasure of that nightmare withdrawal!”
Millions Also Take Antipsychotics:
In addition to all those who take anti-anxiety agents, antidepressants or sleeping pills, 1.6 percent took antipsychotic drugs, often used to treat schizophrenia and other serious mental illnesses. About 80 percent of those taking such medications were on them for the long term. Many of these medicines can also cause dependence, with unpleasant withdrawal symptoms when people discontinue them.
The authors recommend that psychiatric medications should be prescribed at the lowest effective dose. They conclude:
“Safe use of psychiatric drugs could be improved by increasing emphasis on prescribing these agents at the lowest effective dose and systematically reassessing the need for continued use.”
Read about other stories of psychiatric side effects at these links:
Share your own experience with psychiatric drugs in the comment section below.